Dense Smoke, Red Willow
- When
- March 31, 11:00 AM CST to 1:15 PM CST
- Where
- Red Willow forecast zone
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
During the late morning through the early afternoon a grass fire was started in northwest Red Willow County. Wind gusts near 60 MPH caused the fire to quickly expand.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late morning through the early afternoon a grass fire was started in northwest Red Willow County. Wind gusts near 60 MPH caused the fire to quickly expand. Smoke from the fire moved over Highway 34 around mile marker 81, about 5 miles west of McCook. Visibilities within the smoke dropped to almost zero. As a result the road was closed almost four hours. However, just after the road was closed an accident occurred involving two trucks pulling trailers. The lead truck slowed down due to the low visibility but the preceding truck did not. No injuries or fatalities were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 31, 8:50 AM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
850 AM MDT MON MAR 31 2014
.UPDATE...
ISSUED AT 846 AM MDT MON MAR 31 2014
HAVE RECEIVED MULTIPLE REPORTS OF NEAR ZERO VISIBILITY FROM
RAWLINS...RED WILLOW...SHERIDAN AND DECATUR COUNTIES THIS MORNING. LOOKING AT
SATELLITE IMAGERY THERE IS NOTICEABLE STREAKS OF DUST EVIDENT OVER
THESE COUNTIES. EXPECT THE LOW VISIBILITIES TO PROGRESS EAST INTO
NORTON AND GRAHAM COUNTIES THIS MORNING SO CHOSE TO INCLUDE THEM
IN THE DUST STORM WARNING AS WELL. ALSO INCLUDED HITCHCOCK COUNTY
BASED ON SATELLITE IMAGERY OF DUST STEAKS. WOULD EXPECT THE DUST
TO DIMINISH DURING THE AFTERNOON AS THE STRONGER WINDS MOVE
FURTHER EAST.
THE WORST VISIBILITIES WILL BE SOUTH OF TILLED FIELDS AND DIRT
ROADS.
UPDATE ISSUED AT 811 AM MDT MON MAR 31 2014
EXPANDED HIGH WIND WARNING TO INCLUDE NORTON AND GRAHAM COUNTIES
SINCE NORTON IS CURRENTLY REPORTING WIND GUSTS OF 53 KNOTS.
UPDATE ISSUED AT 737 AM MDT MON MAR 31 2014
HAVE HAD AT ATLEAST A COUPLE REPORTS OF WIND GUSTS AROUND 60 MPH
THIS MORNING...ONE AT WRAY ABOUT 90 MINUTES AGO AND ANOTHER AT
ATWOOD ABOUT 11 MINUTES AGO. HAVE ALSO HAD 2 REPORTS JUST UNDER
WARNING CRITERIA...ONE AT YUMA AND ANOTHER AT MCCOOK. THESE REPORTS
DO MAKE SINCE GIVEN THE POSITION OF THE 500MB TROUGH WHICH HAS ITS
BASE OVER THE NORTHERN HALF OF THE AREA THIS MORNING WHICH IS
WHERE THE STRONGEST SUBSIDENCE WILL BE. LOCATIONS SOUTH OF I-70
SHOULD REMAIN BELOW WARNING CRITERIA SINCE THE BASE OF THE 500MB
TROUGH WILL NOT MOVE THAT FAR SOUTH. ALSO EXCLUDED NORTON AND
GRAHAM COUNTIES SINCE THE 500MB TROUGH LIFTS NORTHEAST BEFORE IT
GETS TO THOSE TWO COUNTIES.
EXPECT WINDS TO DECLINE DURING THE EARLY AFTERNOON AS THE STRONGER
WINDS MOVE EAST OF THE AREA. WILL MORE THAN LIKELY DOWNGRADE THE
CURRENT WARNING TO AN ADVISORY BY THEN...BUT FOR SIMPLICITY KEPT
THE DURATION OF THE WARNING THE SAME AS THE ADVISORY.
UPDATE ISSUED AT 510 AM MDT MON MAR 31 2014
HAVE ADJUSTED THE START TIME OF THE WIND ADVISORY 2 HOURS SOONER
(BASICALLY NOW) GIVEN WIND GUSTS OF 60 MPH 1W YUMA AND 49 MPH IN
WRAY AT THE AWOS.
AM CONCERNED ABOUT REACHING HIGH WIND WARNING CRITERIA ACROSS THE
NORTH CENTRAL AND NORTHWEST PORTIONS OF THE AREA GENERALLY NORTH
OF THE INTERSTATE. RUC 800MB WINDS INCREASE THIS MORNING WITH
50-60KTS THROUGH 17Z OR SO ON THE BACKSIDE OF DEPARTING UPPER
SYSTEM. HOWEVER...THIS AREA ALSO UNDER MORE CLOUDINESS WHICH COULD
LIMIT FULL MIXING BUT ON THE OTHER HAND RADAR RETURNS SUGGEST SOME
LIGHT SHOWERS OR VIRGA SO THE STRONGER WINDS MAY COME FROM THAT.
WILL WATCH CLOSELY FOR THE NEXT HOUR AND SEE WHAT HAPPENS AT WRAY
AWOS (K2V5).
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 300 AM MDT MON MAR 31 2014
TODAY-TONIGHT...UPPER DISTURBANCE THAT HAS BEEN ADVERTISED THE PAST FEW
DAYS IS CURRENTLY OVER NORTHEAST COLORADO. A SURFACE LOW IS
DEEPENING OVER NORTH CENTRAL NEBRASKA. WEST TO SOUTHWEST WINDS ARE
BREEZY TO WINDY AT TIMES. FOR THE REST OF TODAY AND INTO TONIGHT THE
UPPER LOW AND ASSOCIATED SFC LOW WILL LIFT NORTHEAST REACHING
EASTERN SOUTH DAKOTA BY THE END OF THE DAY CONTINUING TOWARD THE
GREAT LAKES TONIGHT.
WEATHER CONCERNS DURING THIS PERIOD ARE WINDS AND THREAT OF
BLOWING DUST. BLENDED MAV/MET/LAMP WINDS ALONG WITH OUTPUT FROM
LOCAL WIND PROGRAM. THIS IS PRODUCING WIND GUSTS GENERALLY IN THE
36KT TO 46KT RANGE...HIGHEST ALONG AND NORTH OF THE INTERSTATE.
FOR NOW WIND ADVISORY LOOKS GOOD BUT WILL NEED TO WATCH AS WE ARE
CLOSE TO WARNING CRITERIA (50KTS) GENERALLY ALONG AND NORTH OF THE
KS/NE BORDER. THESE WINDS WILL LIKELY CAUSE AREAS OF BLOWING DUST
AND CURRENT FORECAST HAS THIS ALREADY ADVERTISED.
HIGH TEMPERATURES IN THE 50S TO LOW 60S...WARMEST ACROSS THE EAST
AND SOUTHERLY PARTS OF THE AREA. LOWS IN THE MID 20S TO AROUND 30.
AM CONCERNED A BIT THAT MID AND HIGH CLOUDS MAY KEEP TEMPS A BIT
WARMER DESPITE SFC HIGH NOSING INTO THE AREA.
TUESDAY-TUESDAY NIGHT...SFC HIGH SLOWLY MOVES EAST WITH LOW
PRESSURE DEVELOPING ALONG THE FRONT RANGE. THIS WILL CREATE AN
INCREASING PRESSURE GRADIENT ACROSS THE AREA WITH SOUTH/SOUTHEAST
WINDS GUSTING 35 TO PERHAPS 40 MPH...MAINLY WEST OF A LINE FROM
BENKELMAN TO COLBY AND LEOTI WITH STRONGEST WINDS NEAR THE CO/KS
BORDER. WINDS BECOME EAST/NORTHEAST 10-15 MPH TUESDAY NIGHT. A
NARROW SLIVER OF INSTABILITY DEVELOPS ALONG THE CO/KS BORDER
TUESDAY AFTERNOON WITH AN INCREASE IN MAINLY MID LEVEL CLOUDINESS.
FEEL THAT THIS COMBINED WITH SOME LOW LEVEL WIND CONVERGENCE WILL
BE ENOUGH TO AT LEAST WARRANT ISOLATED THUNDERSTORMS MAINLY IN
YUMA COUNTY. HIGH TEMPERATURES IN THE LOW TO MID 50S EAST...UPPER
50S WITH LOW 60S ACROSS THE WEST. LOWS IN THE UPPER 20S WEST TO
MID 30S EAST.
WEDNESDAY-WEDNESDAY NIGHT...FOCUS NOW TURNS TO UPPER TROUGH WHICH
BY THE END OF THE DAY WEDNESDAY SHOULD BE ACROSS THE INTERMOUNTAIN
WEST WITH A SLOW EASTWARD PROGRESSION WEDNESDAY NIGHT. AT THE SFC
EAST/NORTHEAST WINDS WILL SLOWLY INCREASE THROUGH DAY THEN SHIFT
TO THE NORTH/NORTHEAST DURING THE NIGHT AS LOW PRESSURE OVER
SOUTHEAST COLORADO SLIDES SOUTH INTO THE TEXAS PANHANDLE. HIGH
TEMPERATURES GENERALLY IN THE 50S WITH PERHAPS A 60 DEGREE
READING ACROSS THE FAR SOUTH AND SOUTHWEST. LOWS GENERALLY IN THE
LOW TO MID 30S.
PRECIPITATION CHANCES INCREASE A BIT LATE WEDNESDAY AFTERNOON AND
CONTINUE TO INCREASE WEDNESDAY NIGHT WITH MOST LIKELY
PRECIPITATION TYPE BEING RAIN THROUGH MIDNIGHT THEN A TRANSITION
TO SNOW FOR THE NORTHWEST HALF OF THE AREA. ANY ACCUMULATION LOOKS
TO BE UNDER AN INCH AT PRESENT TIME.
.LONG TERM...(THURDAY THROUGH SUNDAY)
ISSUED AT 300 AM MDT MON MAR 31 2014
THURSDAY-THURSDAY NIGHT...ECMWF/GFS/GEFS ARE ACTUALLY IN BETTER
AGREEMENT ON TROUGH PASSAGE THU...WHILE GEM IS STILL
SLOWER/STRONGER/FURTHER NORTH. FINER DETAILS BETWEEN MODELS CONTINUE
TO DIFFERENCES...HOWEVER OVERALL TREND SEEMS TO FAVOR THE NORTHERN
PART OF OUR CWA FOR DEVELOPMENT OF A BAND OF PRECIP AND COOLER
TEMPS. I BUMPED POPS UP (50 PERCENT NORTH) AND LOWERED HIGHS
(40-45F). BASED ON THE AMOUNT OF CAA...AND POSSIBLE CLOUDS/PRECIP
THIS MAY STILL BE TOO WARM. PRECIP TYPE WILL BE TRICKY AS TEMP
PROFILES WOULD GENERALLY INDICATE SATURATION TO WET BULB TEMP WOULD
SUPPORT AT LEAST A MIX OR COMPLETE SNOW CHANGEOVER THROUGH MOST OF
THE DAY. I TIED RAIN/SNOW MIX TO HOURLY TEMPS FOR SIMPLICITY
SAKE...BUT WE WILL PROBABLY NEED TO FINE TUNE THIS AS WE GET A
BETTER HANDLE ON DAYTIME TEMPS AND AXIS OF PRECIP. THIS CHANGE OVER
ALSO IMPACTS SNOW AMOUNTS...WITH ALL SNOW POSSIBLY PUTTING US WITHIN
ADVISORY CRITERIA NORTH OF I-70 (3-5"). CURRENT FORECAST IS
CONSIDERABLY LESS SINCE IT IS FAVORING MORE OF A MIX/LIQUID
EVENT...JUST ANOTHER THING WE WILL NEED TO FINE TUNE.
FRIDAY-SUNDAY...SHORTWAVE RIDGING WILL BE FOLLOWED BY A TRANSITION
TO SPLIT FLOW...SHIFTING THE NORTHERN STORM TRACK WELL NORTH AND
EAST. THIS WILL SUPPORT DRY CONDITIONS FRI/FRI NIGHT. WE SHOULD
ALSO SEE A RETURN OF SEASONAL TO ABOVE NORMAL TEMPS BY NEXT WEEKEND.
THE MAIN DIFFERENCE BETWEEN MODELS IS ON SATURDAY-SUNDAY WHEN ECMWF
SHOWS A STRONGER TROUGH DEVELOPING ALONG THE SOUTHERN STORM TRACK
AND MOVES THIS TROUGH FURTHER NORTH TOWARDS KS. GFS IS WEAKER AND
FAVORS SUNDAY FOR PRECIP CHANCES. I KEPT SLIGHT CHANCE POPS IN PLACE
DURING THESE PERIODS...HOWEVER CONFIDENCE IS NOT PARTICULARLY HIGH
CONSIDERING THE LACK OF CONSISTENCY AND RANGE.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 300 AM MDT MON MAR 31 2014
KGLD AND KMCK...VFR CONDITIONS EXPECTED THROUGH THE PERIOD. MAY
HAVE MVFR/IFR CIGS IN BLOWING DUST LATE THIS MORNING THROUGH MUCH
OF THE AFTERNOON BUT ITS TOO EARLY RIGHT NOW TO PINPOINT THE MOST
LIKELY TIME FOR IT TO IMPACT TERMINALS.
OTHERWISE...WEST WINDS 20 TO 25KTS WITH HIGHER GUSTS AT TAF
ISSUANCE WILL VEER TO THE NORTHWEST BY 15Z WITH AROUND 30KT
SUSTAINED WINDS GUSTING 40-45KTS THROUGH 20Z OR SO BEFORE VERY
SLOW DECREASING FROM 21Z TO 00Z TUESDAY. FOR TONIGHT SFC HIGH
MOVES IN WITH NORTH TO NORTHEAST WINDS UNDER 10KTS THROUGH 06Z
BECOMING NORTHEAST UNDER 5KTS AT KMCK...SOUTHEAST AROUND 6KTS AT
KGLD BY 12Z.
SHOULD SEE AN INCREASE IN CLOUDINESS LATE THIS MORNING BUT
ESPECIALLY AFTER DARK AND THROUGH THE REST OF THE TAF PERIOD.
&&
.FIRE WEATHER...
ISSUED AT 300 AM MDT MON MAR 31 2014
TODAY...WILL NEED TO MONITOR LOCATIONS ALONG AND SOUTH OF HIGHWAY
40 AND ESPECIALLY SOUTH OF HIGHWAY 96 FOR RELATIVE HUMIDITY VALUES
APPROACHING 15 PERCENT. RIGHT NOW AM JUST ABOVE THAT THRESHOLD
NEEDED FOR FIRE WEATHER HIGHLITE. WINDS IN THIS AREA GENERALLY
FROM THE NORTHWEST GUSTING 40 TO PERHAPS 45 MPH.
TUESDAY...WILL NEED TO WATCH FAR WEST/SOUTHWEST PORTIONS OF
CHEYENNE AND KIT CARSON COUNTIES (GENERALLY WEST OF A LINE FROM
FLAGLER TO KIT CARSON) FOR THE POSSIBILITY OF CRITICAL FIRE
WEATHER CONDITIONS BEING MET. CURRENTLY HAVE RELATIVE HUMIDITY
VALUES DOWN TO 16-17%. THESE LOW VALUES WILL COMBINE WITH SOUTH TO
SOUTHEAST WINDS GUSTING 35 TO PERHAPS 40 MPH.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
KSZ001-013-014.
DUST STORM WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ002>004-
015-016.
WIND ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
KSZ027>029-041-042.
CO...HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ090-091.
WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR COZ092.
NE...HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR NEZ079.
DUST STORM WARNING UNTIL 8 PM CDT THIS EVENING FOR NEZ080-081.
&&
UPDATE...JTL
SHORT TERM...99
LONG TERM...DR
AVIATION...99
FIRE WEATHER...99HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 938 AM MDT MON MAR 31 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011415- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 938 AM MDT MON MAR 31 2014 /1038 AM CDT MON MAR 31 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS AROUND 60 ARE EXPECTED TODAY. THE STRONGEST WINDS ARE EXPECTED ALONG AND NORTH OF INTERSTATE 70. THESE WINDS WILL CREATE AREAS OF BLOWING DUST WITH SHARPLY REDUCED VISIBILITIES SOUTH OF TILLED FIELDS AND DIRT ROADS. THE WINDS WILL GRADUALLY DECLINE DURING THE AFTERNOON IN ADDITION A DUST STORM WARNING IS IN EFFECT FOR COUNTIES EAST OF A HITCHCOCK TO RAWLINS AND SHERIDAN COUNTY LINE UNTIL EARLY THIS EVENING. THERE HAVE BEEN MULTIPLE REPORTS OF NEAR ZERO VISIBILITIES IN RED WILLOW AND DECATUR COUNTIES SO FAR THIS MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER ANY WIND GUST OR VISIBILITY REPORTS ARE VERY MUCH APPRECIATED BY PHONE OR THROUGH FACEBOOK OR TWITTER. JTL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
910 AM MDT MON MAR 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM NON-TSTM WND GST OBERLIN 39.82N 100.53W
03/31/2014 M58 MPH DECATUR KS AWOS
SUSTAINED WINDS OF 45 MPH AND VISIBILITY DOWN TO 2.5
MILES.
&&
JLUNDQUIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
912 AM MDT MON MAR 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 AM DUST STORM 1 N MCCOOK 40.22N 100.62W
03/31/2014 RED WILLOW NE LAW ENFORCEMENT
NEAR ZERO VISIBILITY ALONG A ONE MILE STRETCH OF HIGHWAY
83 JUST NORTH OF MCCOOK. ALSO...ONE QUARTER MILE
VISIBILITY ALONG A HALF MILE STRETCH NEAR THE FRONTIER
COUNTY LINE.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
928 AM MDT MON MAR 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM NON-TSTM WND GST MCCOOK 40.20N 100.62W
03/31/2014 M56 MPH RED WILLOW NE ASOS
VISIBILITIES REPORTED AT 1.75 MILES DUE TO BLOWING DUST.
&&
JLUNDQUIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
935 AM MDT MON MAR 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM DUST STORM HALFORD 39.37N 100.87W
03/31/2014 THOMAS KS LAW ENFORCEMENT
LOCALIZED VISIBILITY REDUCTION TO NEAR ZERO ALONG HIGHWAY
83 JUST NORTH OF HALFORD.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1023 AM MDT MON MAR 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM DUST STORM ATWOOD 39.81N 101.04W
03/31/2014 RAWLINS KS AWOS
VISIBILITY OF 1/4 MILE REPORTED.
&&
JLUNDQUIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON MAR 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 AM NON-TSTM WND GST 4 N ATWOOD 39.87N 101.04W
03/31/2014 M66 MPH RAWLINS KS MESONET
1025 AM DUST STORM 5 N ATWOOD 39.88N 101.04W
03/31/2014 RAWLINS KS PUBLIC
LOCALIZED NEAR ZERO VISIBILITY ON HIGHWAY 25 ABOUT 5
MILES NORTH OF ATWOOD.
&&
BRBThe national radar mosaic for the moment the first event began.
1 dense smoke. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499875.